Alert archive / North Dakota / River Flood Watches in 2009

River Flood Watch 2, NWS Grand Forks, ND

March 19, 2009Traill County, North Dakota; Norman County, Minnesota

NWS Grand Forks, ND issued this river flood watch at Mar 19, 2009, 11:50 AM CDT for Traill County, North Dakota; Norman County, Minnesota. It took effect at Mar 23, 2009, 5:09 AM CDT. It was in force for 55 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2009, 11:50 AM CDT (16:50 UTC)
In effect from
Mar 23, 2009, 5:09 AM CDT
Expired
Mar 25, 2009, 11:50 AM CDT
In force
55 hr
Issued by
NWS Grand Forks, ND
Flood severity
None

Counties Norman County, MN, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River of the North at Halstad (HILN8).

Action stage
24 ft
Minor stage
26 ft
Moderate stage
32 ft
Major stage
37.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05064500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood watch went out at Mar 19, 9:25 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 19, 9:25 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
925 AM CDT THU MAR 19 2009

.DISCUSSION...
THE FORECAST IS IN GOOD SHAPE TODAY WITH NO CHANGES PLANNED.
ANOTHER COOL DAY IS EXPECTED BEFORE THE BIG WARM UP COMMENCES BY
THIS WEEKEND. THERE IS A WAVE TONIGHT THAT MAY PRODUCE FREEZING
RAIN/SNOW MIX FOR THE AREA...WITH THE BEST POTENTIAL IN THE NORTH.

&&

.AVIATION...
VFR TODAY AND TONIGHT. RENEGADE STRATOCU PATCHES MAY STILL EXIST
TODAY BUT OVERALL PRETTY CLEAR WITH SOME THIN CIRRUS MOVING INTO
THE AREA MIDDAY-AFTN. THICKER CIRRUS-ALTOCU SPREADING INTO THE
AREA AFTER 06Z. LOW THREAT FOR SOME FZRA AT FAR-GFK-TVF-DVL SITES
06Z-12Z FRI.

&&

.PREV DISCUSSION... /ISSUED 401 AM CDT THU MAR 19 2009/

SHORT TERM...
VERY LITTLE CHANGE IN THE SHORT TERM WAS MADE. CONCERNS REMAIN
WITH TEMPERATURES AND LIGHT PCPN EVENT TONIGHT-FRIDAY. FIRST
OFF...SATELLITE SHOWS NARROW BAND OF STRATOCU CLOUDS FROM GRAND
FORKS TO WADENA BREAKING UP AND ALMOST GONE AS VORT LOBE AROUND
ONTARIO 500 MB LOW MOVES EAST. REST OF AREA SEEING CLEAR
SKIES...THOUGH A FEW PATCHES OF STRATOCU DOES EXIST SOUTHWEST OF MINOT.
SFC HIGH LOCATED OVER BRANDON MANITOBA AT 08Z AND TEMPS IN MANY
CLEAR AREAS DROPPING INTO THE SINGLE DIGITS WITH THE EXCEPTION OF
THE SRN VALLEY INTO WCNTRL MN WHERE TEENS AND LOW 20S WERE PRESENT.

FOR TODAY...SUNNY SKIES TO START WILL GIVE WAY TO SOME HIGH AND
MID LEVEL CLOUDS IN THE AFTN...WITH MOSTLY CLOUDY SKIES TONIGHT.
WITH HIGH OVER THE VALLEY AT 12Z AND ONLY SLOWLY MOVING
EAST...RETURN FLOW FROM THE SOUTHEAST WILL NOT BE GREAT AND
DESPITE SOME WARMING ALOFT...SFC WARMING WILL COME FROM SOLAR.
WITH TEMPS STARTING OUT IN THE SINGLE DIGITS TO MID TEENS JUST HOW
WARM CAN IT WARM UP WITH LIMITED MIXING. STAYED WITH PREV FAST
WHICH WAS A MIDDLE OF THE ROAD APPROACH FROM THE COLD NAM MOS AND
WARM MAV MOS.

FOR TONIGHT INTO FRIDAY...ECMWF MODEL REMAINS MOST AGGRESSIVE BY
FAR IN SHOWING WARM ADV PCPN DEVELOPING OVER ERN ND 06Z-12Z FRI
AND THEN MOVING AND INCREASING IN COVERAGE OVR NRN MN DAYTIME
FRIDAY. THIS AREA OF PCPN IS SOUTH OF A CANADIAN SFC LOW.  OTHER
MODELS DRIER. COORDINATION WITH OTHER NWS OFFICES SUGGESTS WILL
STICK WITH PREV FCST AND CONTINUE LOW POPS FOR PCPN OVERNIGHT
TONIGHT INTO FRIDAY. PCPN TYPES WOULD SUGGEST FZRA OR SN DUE TO
WARMING AT 850 MB AND COLDER SFC...THEN MOSTLY LIQUID BY LATE
MORNING FRIDAY. ANY AMOUNTS WILL BE LIGHT AND NOT EXPECTED TO
CAUSE ANY SIGNIFICANT PROBLEMS.

THE CANADIAN SFC LOW MOVES EAST AND A WEAK COLD FRONT WILL DROP
SOUTH INTO THE AREA FRI NIGHT INTO SATURDAY TURNING WINDS A BIT
MORE NORTHEAST OR EAST. 850 MB TEMPS COOL A BIT AND SFC WIND
TRAJECTORY WOULD INDICATE HIGH TEMPS NOT QUITE AS WARM AS PREV
FCST SO LOWERED A FEW DEGREES.

SUNDAY WILL SEE WARM/MOIST ADVECTION NR 700-850 MB TAKE HOLD WITH
CLOUDS MOVING IN AND CHC OF SHOWERS DEVELOPING. MAIN THRUST OF
850 MB THETA-E ADVECTION PCPN LOOKS TO BE SUN NIGHT

LONG TERM...
00Z ECMWF/GFS/CANADIAN ALL CONTINUE TO INDICATE MAIN SFC LOW TO
STAY SOUTH OF THE AREA MON-TUES WITH A NRN INVERTED TROUGH FROM
THE LOW INTO NORTH DAKOTA MONDAY MOVING EAST THRU THE AREA TUES-
TUES NIGHT. TIMING DIFFERS SLIGHTLY BUT ECMWF/GFS 00Z RUNS IN GOOD
AGREEMENT IN MOVING THIS TROUGH THRU MON NIGHT-TUESDAY WITH STRONG
MOISTURE RIDING OVER TROUGH AND MAX OF QPF IN THE RED RIVER VALLEY
MON NIGHT-TUES PERIOD. BOTH MODELS TOTAL QPF FOR THE EVENT SHOW
2-2.8 INCHES IN THE FCST AREA OVER A 3 DAY PERIOD WITH HEAVIEST
MON NIGHT-TUESDAY IN DEF ZONE WEST OF THE INVERTED TROUGH. THERMAL
COLUMN COOLS ENOUGH FOR RAIN TO SNOW MIX IN DVL BASIN TUESDAY
SLOWLY SPREADING EAST TUES NIGHT INTO WED.

HYDROLOGY... SNOW/ICE MELT SLOWING DUE TO COLDER WX...BUT STILL
ENOUGH RUNOFF THERE CAUSE SOME RIVERS TO RISE ABOVE FS. SEE LATEST
HYDRO PRODUCTS FOR DETAILS. FOCUS WILL BE ON HOW STORM EARLY NEXT
WEEK WILL AGGRAVATE FLOODING CONCERNS BUT IT COULD SIGNIFICANTLY
ADD TO THE PROBLEM. WILL BE COORDINATING WITH RFC ON PCPN AMTS
NEXT FEW DAYS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Mar 19, 6:11 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
611 AM CDT THU MAR 19 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
611 AM CDT THU MAR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOME RIVERS IN THE SOUTHERN RED RIVER VALLEY ARE IN FLOOD...USE
CAUTION. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH
MIDNIGHT...THEN THERE IS A CHANCE FOR LIGHT FREEZING RAIN AFTER
MIDNIGHT AS A WEAK DISTURBANCE MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR LIGHT FREEZING RAIN OR RAIN ON
FRIDAY...MAINLY RED RIVER VALLEY EAST INTO MINNESOTA...BUT AMOUNTS
WILL BE VERY LIGHT AND NOT IMPACT TRAVEL. OTHERWISE A STORM SYSTEM
WILL IMPACT THE AREA MONDAY AND TUESDAY OF NEXT WEEK BRINGING
POTENTIALLY SIGNIFICANT RAINFALL. THIS MAY IMPACT RIVER FORECAST
LEVELS AND INTEREST ALONG RIVERS NEED TO PAY ATTENTION TO LATEST
FORECAST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:30 AM CDTRiver Flood WatchFGFRichland6 days
Mar 19, 11:38 AM CDTRiver Flood WarningFGFCass62 days
Mar 19, 11:50 AM CDTRiver Flood WatchFGFGrand Forks6 days
Mar 19, 3:22 PM CDTRiver Flood WatchFGFGrand Forks, Walsh6 days
Mar 19, 12:09 PM CDTRiver Flood WatchFGFNorman6 days
Mar 19, 12:09 PM CDTRiver Flood WatchFGFPolk6 days
Mar 19, 12:09 PM CDTRiver Flood WatchFGFMarshall6 days

Nearby

River Flood Watches in North Dakota, 2009River Flood Watches in Minnesota, 2009Every river flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.